How many times have we heard patients say they are “allergic” to drugs like antihistamines and corticosteroids? Hypersenstivities to medications used to treat allergic diseases are fortunately uncommon.
This is Dr. Stadtmauer’s experience with “allergy” to Benadryl….check the references below–it’s legit!
“I have seen a couple of cases of drug exanthem from antihistamines but never immediate hypersensitivity…until now. I recently saw a young woman who has had recurrent urticaria/angioedema of immediate onset due to Benadryl. She had no associated symptoms. Scratch testing to Benadryl 5mg/ml was negative but ID was positive at 0.5 mg/ml (W/F of 4/10) and 5 mg/ml (W/F o 5/10). See image below.
One could question whether this is an IgE-mediated event. Perhaps it is or perhaps in the occasional patient the antihistamine acts as an agonist, binding to the receptor instead of blocking it thereby triggering histamine release. Anaphylactic shock caused by a challenge with 12.5 mg oral diphenhydramine has been reported and the authors of this case suggest the mechanism was IgE-mediated.
. So what? Never say never when a patient comes in with a bizarre drug allergy or states that are allergic to Benadryl….you might be surprised!
Citations re: Antihistamine Allergy